Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 28, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 28, 2021, 2:34 PM MST for Santa Cruz County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 2:34 PM MST (21:34 UTC)
Expired
Aug 28, 2021, 3:15 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
50

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
2964 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS85 KTWC 282134
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Sat Aug 28 2021
 
AZZ503-513-282215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
234 PM MST Sat Aug 28 2021

...A strong thunderstorm will impact portions of south central Santa
Cruz County through 315 PM MST...

At 233 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 9 miles northeast of Nogales,
moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Nogales, Patagonia, Nogales International Airport and Patagonia Lake
State Park.

This includes Route 82 between mile markers 3 and 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 11091 3153 11095 3155 11073 3141 11070
TIME...MOT...LOC 2133Z 090DEG 10KT 3145 11081 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$
Zell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 28, 9:33 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Aug 28, 9:33 AM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
933 AM MST Sat Aug 28 2021

.SYNOPSIS...
Scattered afternoon showers and storms are expected each afternoon
and evening this weekend. Early next week an increase in storm
activity is forecast as tropical moisture moves into the area and
lingers through mid to late in the week. Concerns for heavy
rainfall leading to flash flooding will also rise as a result.

&&

.DISCUSSION...The 12Z KTWC sounding came in with 1.3 inches
precipitable water and a little convective inhibition to fight
through late morning. Plenty of insolation should easily manage
storms near the mountains by early afternoon, with some support
for valley storms along outflows. Above average shear environment
for SE AZ could make a few of the storms interesting with
potentially more organized storm outflows and blowing dust
issues late afternoon into early evening. Current forecast handles
this pretty well, with best chances for Tucson metro between 3pm
and 6pm.

&&

.AVIATION...Valid through 29/12Z.
Isolated to scattered SHRA/TSRA develop this afternoon continuing
into the evening hours, with cloud bases down around 8k-12k ft MSL.
MVFR conditions and mountain-top obscurations near TSRA, along with
wind gusts up to 45 kts. Otherwise, SFC wind favoring an easterly
direction and generally less than 12 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms are
expected for much of the forecast area through the weekend. Moisture
increases further next week allowing for even better rain chances,
potentially becoming heavy at times. 20-foot winds will generally be
less than 15 mph when not influenced by thunderstorms gusts.

&&

.PREV DISCUSSION... /issued 234 AM MST Sat Aug 28 2021/
Through Monday, weak ridging will remain situated over the
southwest U.S. as weak troughs pass well to our north across the
PacNW and Great Basin. Temps won't be quite as hot as we have seen
the past few days but will still remain near to slightly above
normal. Isolated to scattered storms are expected each afternoon
with potential for some storms to linger into the late evening
hours each night. These days are expected to be fairly average in
terms of storm impacts with isolated strong to severe storms
carrying potential to produce damaging wind gusts and localized
flash flooding issues.

Monday will be the transition day as we move into a more active
period with moisture levels and storm chances beginning to rise.
The ridge will shift eastward Tuesday as a trough approaches the
West Coast which will shift our flow to a more southerly
direction. This will facilitate moisture associated with Hurricane
Nora to work northward into the area through mid to late next
week. This deep moisture along with remnants of Nora and an
approaching shortwave trough off the southern California coast
look to all work together to increase widespread storm chances
and elevate flash flood concerns by mid next week. Most active
days still look to be Tuesday into Wednesday for our area with
even some indication that Thursday could also be a very active
day. As the track of the remnants of Nora becomes more clear so
will the details on timing and location of highest flash flood
potential. In terms of strong winds associated with the Nora
remnants, we are not anticipating any winds high enough to cause
impacts outside of thunderstorm activity. Latest ensemble runs
still showing significant differences in handling this system
which would have large effects on local impacts. EPS remains the
wetter solution for southeast AZ in comparison with the GEFS,
keeping the moisture plume focused over Arizona. GEFS also shows
Nora weakening more quickly over Baja with the associated moisture
plume focused further west across southern CA and western AZ.
Later next week the deeper moisture looks to be pulled northward
into UT/CO by a northern stream trough allowing southern AZ to
transition back into a more normal monsoonal weather pattern. Stay
tuned for more details and keep the weather in mind when making
plans for next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Guillet/Howlett/Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 28, 2:34 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Sat Aug 28 2021

AZZ503-513-282215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
234 PM MST Sat Aug 28 2021

...A strong thunderstorm will impact portions of south central Santa
Cruz County through 315 PM MST...

At 233 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 9 miles northeast of Nogales,
moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Patagonia, Nogales International Airport and Patagonia Lake
State Park.

This includes Route 82 between mile markers 3 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 11091 3153 11095 3155 11073 3141 11070
TIME...MOT...LOC 2133Z 090DEG 10KT 3145 11081

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zell

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:01 PM MSTSpecial Weather StatementTWC44 min
Aug 27, 5:04 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 27, 5:27 PM MSTSpecial Weather StatementTWC33 min
Aug 28, 3:54 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 28, 2:42 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Aug 28, 3:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 28, 3:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 28, 3:49 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 28, 3:53 PM MSTDust Storm WarningTWCPima52 min
Aug 28, 3:57 PM MSTFlash Flood WarningTWCSanta Cruz108 min
Aug 28, 3:58 PM MSTSevere Thunderstorm WarningTWCPima62 min
Aug 28, 4:03 PM MSTFlash Flood Warning Considerable damage threatTWCPima117 min
Aug 28, 4:06 PM MSTSpecial Weather StatementTWC39 min
Aug 28, 4:14 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 28, 4:24 PM MSTSevere Thunderstorm WarningTWCPima51 min
Aug 28, 4:26 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 28, 4:26 PM MSTSevere Thunderstorm WarningTWCPima34 min
Aug 28, 4:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima119 min
Aug 28, 4:34 PM MSTAreal Flood AdvisoryTWCGraham, Pinal116 min
Aug 28, 4:37 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 28, 4:47 PM MSTDust Storm WarningTWCPima, Pinal118 min
Aug 28, 4:58 PM MSTSevere Thunderstorm WarningTWCPima, Pinal62 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.